Indiana, 2023

Damaging Winds in Indiana, July 26, 2023

July 26, 2023 · NWS IWX · 7 events in 4 counties and zones

Multiple rounds of convection occurred. The first round of storms intensified arriving into northern Indiana and southern Michigan, resulting in wind damage along and north of US 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Multiple rounds of convection occurred. The first round of storms intensified arriving into northern Indiana and southern Michigan, resulting in wind damage along and north of US 6. Another round of damaging winds and heavy rainfall occurred across southern Lower Michigan later in the day. Storms continued to back build into the evening. Locally heavy rainfall of 2 to 4 inches occurred across southern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 7:11 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 7:11 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
911 AM EDT Wed Jul 26 2023

.SYNOPSIS...
Issued at 911 AM EDT Wed Jul 26 2023

There are chances for thunderstorms this afternoon into this
evening. A few thunderstorms could become severe with damaging
winds and locally heavy rain the primary threats. It will be hot
and humid otherwise through Friday, with the next chance for
showers and storms returning late Friday into Friday night.

&&

.UPDATE...
Issued at 911 AM EDT Wed Jul 26 2023

Outflow propagation from a nrn IL/srn WI linear segment will role
east into the lower Great Lakes during the late morning through mid
afternoon hours. A warm front and associated theta-e ridge (sfc-850
mb values averaging ~350k) will also be lifting northeast through
the area during this time with MLCAPE likely increasing into the 1-
2k j/kg range. Deep layer shear should be in the 25-35 kt range by
this time suggesting non-zero chances for svr convection. Limiting
factors regarding shower/storm coverage and severity with this
initial round could be potential capping around 800 mb, and a
more northerly track of a possible bowing segment near or north of
the MI border. As a result, held PoPs in the chance category for
most locations, and will continue to monitor if the above
mentioned upstream linear segment becomes more organized (and
severe) with time.

It still does appear that more numerous convection will accompany a
the main shortwave and weak sfc reflection later this afternoon in
central lower MI. A stronger bowing segment may develop, potentially
clipping our far northern zones, though a more likely scenario is
for upscale convective growth to focus on a trailing outflow or
composite outflow boundary late afternoon and evening, best
chances across ne IN/nw OH/sc MI. Damaging winds and locally heavy
rainfall would be the primary hazards. The evolution of this is
dependent on the earlier activity mentioned above, so confidence
is lower later in the day.

&&

.SHORT TERM...(Today and Tonight)
Issued at 332 AM EDT Wed Jul 26 2023

Today's forecast has a lot of uncertainty present making for a
very complicated and difficult forecast. Model guidance and CAMs
are all struggling with the exact convective evolution today. At
this time it does appear we should keep rain and thunderstorm
chances small over our area this morning. The latest HRRR has some
light showers moving into the area around 2 PM eastern today but
holds off on any stronger convection until around 10 PM EDT for
our southern MI counties and as late as midnight for our far northern
IN counties and seems to be downplaying the intensity of the
convection. Other guidance seems to be indicating this potential
as well. So very low confidence at this time for exact convective
coverage and evolution but timing seems to be pushed back for the
stronger convective chances. We are still under an SPC Enhanced
risk today for most of the area.

Low and Mid level instability is still looking quite good this
afternoon with northern IN and lower MI MUCAPE values of 4000 to
5000 J/kg and modest mid level lapse rates of 6 to 7 deg/km. Bulk
shears however, look to be better further north into central MI
where 40 to 50 kts will be present, while over our area we will
see a smaller but still sufficient 25 to 35 kts. The better
forcing though may end up being over central MI where the low will
most likely track. So long story short there is potential present
however still too much uncertainty in the exact evolution today.

One thing that seems rather certain is the increasing humidities
today with dew points getting into the 70s. This coupled with the
temperatures in most locations getting into the lower 90s. Did
address this with the issuance of a Heat Advisory for today and
will continue through Friday. Lows tonight will only drop into the
upper 60s to low 70s. Any remaining showers and convection should
exit the eastern portions of the area around 4 AM Thursday.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM EDT Wed Jul 26 2023

In the wake of the disturbance subsidence will keep Thursday rain
free however humidity and heat will remain with highs getting into
the low 90s and even mid 90s especially in the southwestern
portions of the forecast area. Dew points again very moist with
values in the mid to even upper 70s by the afternoon. The
conditions through Friday will be very oppressive and will create
the potential for heat illness especially for people or animals
without proper shelter/cooling from the heat. Please keep hydrated
and remember your pets and livestock too. It is also advisable to
keep an eye on the elderly and infirm to make sure that they are
taking the proper precautions to stay safe in this heat. With the
lack of respite from the heat at night with lows only dropping
into the 70s and continued very humid conditions this will add
much more stress to our systems. The Heat Advisory remains in
effect through Friday evening.

By Friday afternoon upper level troughing will begin to push
southward into the region and bring another chance for showers and
thunderstorms along a cool front. A day 3 slight and marginal
risk is present for parts our forecast area and there will be the
potential for heavy rainfall at times with flow lining up parallel
to the boundary, so this will need to be monitored. Precipitation
chances should remain through Saturday. The good news is that
this cool front will bring some cooling to the area and less humid
conditions through this weekend and into the beginning of next
week with highs only around the mid 80s. And again, humidity
levels will be much improved with dew points dropping to the
upper 50s and lower 60s next week. Precipitation chances will
increase again on Monday night as a weak disturbance moves
southeastward through the northwesterly flow aloft on the eastern
side of the resilient ridging over the central US centered over
the Four Corners region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 543 AM EDT Wed Jul 26 2023

A front still extended southwest of the area across central IL
and into IN and was colocated with an 850 mb moisture axis. The
front will attempt to move northeast with low level theta E flux
increasing over the forecast area. All evidence that storms will
not be able to fire this morning given the latest obs and trends
as well as the convective allowing models. More chances for storms
will occur later in the TAF period close to 00Z as a boundary
moves in from the west. Gut feeling timing of these storms will be
this evening/early tonight near or after 00Z, but may be closer
02Z at SBN and 04Z at FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
     203-204-216.

MI...Heat Advisory until midnight EDT Friday night for MIZ078>081-177-
     277.

OH...Heat Advisory until midnight EDT Friday night for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

UPDATE...Steinwedel
SYNOPSIS...Steinwedel
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 26, 8:55 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1055 AM EDT Wed Jul 26 2023

INZ005>007-103-104-203-204-MIZ078>081-177-277-271500-
Elkhart-Lagrange-Steuben-Northern La Porte-Eastern St. Joseph IN-
Southern La Porte-Western St. Joseph IN-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Southern Berrien-
1055 AM EDT Wed Jul 26 2023 /955 AM CDT Wed Jul 26 2023/

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 4 PM EDT /3 PM CDT/
THIS AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THURSDAY TO
MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

INZ008-009-OHZ001-002-004-005-271500-
Noble-De Kalb-Williams-Fulton OH-Defiance-Henry-
1055 AM EDT Wed Jul 26 2023

...HEAT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO MIDNIGHT EDT FRIDAY
NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for strong to severe storms this afternoon into
this evening. Damaging winds and locally heavy rainfall are the
primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed.

INZ012>015-017-018-020-022>027-032>034-116-216-OHZ015-016-024-025-
271500-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern Kosciusko-Paulding-Putnam-Van Wert-
Allen OH-
1055 AM EDT Wed Jul 26 2023 /955 AM CDT Wed Jul 26 2023/

...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY
NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for strong to severe storms this afternoon into
this evening. Damaging winds and locally heavy rainfall are the
primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A slight and marginal risk for severe thunderstorms will be present
Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-271500-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1055 AM EDT Wed Jul 26 2023

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slight risk of severe thunderstorms over southern Lake Michigan
will be present on Friday afternoon and evening.

In the hours before

Special weather statement, Jul 26, 9:14 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
1114 AM EDT Wed Jul 26 2023

MIZ177-261600-
Northern Berrien MI-
1114 AM EDT Wed Jul 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BERRIEN COUNTY
THROUGH NOON EDT...

At 1113 AM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of St. Joseph, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lake Michigan Beach around 1130 AM EDT.
  Watervliet, Coloma, and Paw Paw Lake around 1135 AM EDT.

Other locations impacted by this storm include Spinks Corners,
Millburg, and Riverside.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 30 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
southwestern Michigan.

&&

LAT...LON 4207 8622 4208 8651 4211 8649 4224 8636
      4224 8622
TIME...MOT...LOC 1513Z 267DEG 54KT 4219 8678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAL
Special weather statement, Jul 26, 10:05 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1205 PM EDT Wed Jul 26 2023

MIZ277-261645-
Southern Berrien MI-
1205 PM EDT Wed Jul 26 2023

...A STRONG THUNDERSTORM WILL IMPACT BERRIEN COUNTY THROUGH 1245 PM
EDT...

At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Buffalo, or 10 miles north of Michigan City, moving east at 55
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shorewood-Tower Hills-Harbert around 1210 PM EDT.
  Bridgman and Shorewood-Tower Hill around 1215 PM EDT.
  Berrien Springs around 1230 PM EDT.

Other locations impacted by this storm include Union Pier, Grand
Beach, Glendora, Sodus, New Troy, Harbert, Bertrand, Sawyer,
Shoreham, and Turner Shores.

This includes Interstate 94 in Michigan between mile markers 0 and
28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
north central and northwestern Indiana...and southwestern Michigan.

&&

LAT...LON 4207 8623 4176 8623 4176 8682 4184 8669
      4190 8662 4207 8651
TIME...MOT...LOC 1604Z 261DEG 46KT 4185 8683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAL

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 26, 10:15 AM CST to 10:16 AM CST
Where
La Porte County, 1.38 mi S of Michigan City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.700, -86.900

Multiple trees are down near Ohio and Garfield streets in Michigan City.

Thunderstorm Wind, Steuben

When
July 26, 12:44 PM EST to 12:45 PM EST
Where
Steuben County, Orland
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.730, -85.170

A 24 to 30 inch diameter tree was down at the intersection of SR 120 and 900 W.

Thunderstorm Wind, Lagrange

When
July 26, 12:49 PM EST to 12:50 PM EST
Where
Lagrange County, 0.86 mi NE of Topeka
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.540, -85.540

Multiple trees down in Topeka.

Thunderstorm Wind, Lagrange

When
July 26, 12:50 PM EST to 12:51 PM EST
Where
Lagrange County, Howe
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.720, -85.420

Four healthy trees or branches down. The largest was 12 inches in diameter.

Thunderstorm Wind, Lagrange

When
July 26, 12:50 PM EST to 12:51 PM EST
Where
Lagrange County, 0.86 mi NE of Topeka
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.540, -85.540

Two barn roofs were damaged in Topeka.

Thunderstorm Wind, Lagrange

When
July 26, 8:40 PM EST to 8:41 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.640, -85.420

Emergency Manager reports multiple trees down.

Thunderstorm Wind, Elkhart

When
July 26, 8:56 PM EST to 8:57 PM EST
Where
Elkhart County, 0.86 mi NW of Benton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -85.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123777, 1123781, 1123778, 1123780, 1123783, 1123784, 1123785.